Michigan, 2010

Damaging Winds in Michigan, August 13, 2010

August 13, 2010 · NWS MQT · 3 events in 1 county or zone

A cold front moving across the region triggered several severe thunderstorms over western Upper Michigan on the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving across the region triggered several severe thunderstorms over western Upper Michigan on the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 13, 2:02 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
402 PM EDT FRI AUG 13 2010

.SYNOPSIS...

12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW UPR RDG AXIS OVER
THE CNTRL GRT LKS DOWNSTREAM OF TROFFING IN THE NRN ROCKIES/NRN
PLAINS. SHRTWV RIDING NEWD IN THE SW FLOW ALF BTWN THESE FEATURES
THAT TRIGGERED MRNG SHRA/TS OVER MAINLY THE W IS LIFTING INTO NW
ONTARIO. REMNANTS OF THIS CNVCTN DRIFTING INTO THE CNTRL HAVE
WEAKENED WITH EXIT OF SHRTWV...MOVEMENT INTO MORE CAPPED ENVIRONMENT
DEPICTED ON THE 12Z APX RAOB...AND DIURNAL WEAKENING OF H85 LLJ N OF
SHARPER H85 WARM FNT IN WI THAT WAS THE FOCUS FOR HEAVIER/SVR TS.
OTRW...PLENTY OF DEBRIS CLD FM THE EARLIER SHRA/TS HAVE TENDED TO
SLOW DOWN THE WARMUP...BUT MORE BREAKS IN THE CLDS ARE BEGINNING TO
DVLP OVER THE W IN THE WAKE OF THE DEPARTING/WEAKENING PCPN. LO CLDS
WHICH DVLPD OVER THE CNTRL IN THE MOIST UPSLOPE SSE FLOW HAVE BEEN
SLOWER TO DSPT. LOOKING UPSTREAM...A POTENT SHRTWV ACCOMPANIED BY
80KT H3 JET WINDS IS LIFTING NEWD THRU THE NCNTRL PLAINS TOWARD MN.
ANOTHER SHRTWV IS DIGGING SSEWD THRU THE NRN ROCKIES AND TENDING TO
MAINTAIN THE TROFFING OVER THE PLAINS.

&&

.SHORT TERM /TNGT AND SAT/...

MAIN FCST CONCERNS IN THIS PD ARE SHRA/TS CHCS/TIMING/POTENTIAL FOR
SVR TS AND HVY RA.

WITH SUNSHINE BREAKING OUT OVER THE W EARLY THIS AFTN...EXPECT THIS
AREA TO BE THE FOCUS FOR SHRA/TS DVLPMNT LATER TDAY ONCE THE DPVA/
DEEP LYR QVECTOR CNVGC/UPR DVGC AHEAD OF THE APRCHG SHRTWV/
ACCOMPANYING JET MAX FM THE PLAINS ARRIVES AND ERODES A CAP THAT NAM
FCST SDNGS SHOW OVER IWD AT 21Z. ALTHOUGH THE H85 WARM FNT TO THE S
REINFORCED BY THE MRNG CNVCTN MAY BE THE MAIN FOCUS AT LEAST
INITIALLY...MODIFIED NAM FCST SDNG FOR IWD SHOWS SFC-H875 MLCAPE OF
1500 J/KG FOR SFC T/TD 85/70. SO THE AIRMASS WL BE SUFFICIENTLY
UNSTABLE FOR CNVCTN TO BREAK OUT N OF THE WARM FNT WITH DYNAMICS
ARRIVING AT TIME OF MAX HEATING. NAM FCST 0-6KM BULK SHEAR UP TO 35
KT AND SOME MID LVL DRY AIR SHOWN ON THE FCST SDNG THAT WOULD
INTENSIFY DCAPE SUGS SOME OF THE STORMS MAY PRODUCE STRONG WINDS.
HEAVY RA WL BE THE MAIN CONCERN WITH HI PWAT UP TO 2 INCHES AND HI
FRZG LVL ABV H6. ONCE THE SHRA/TS DVLP...EXPECT THE CNVCTN TO BE
MAINTAINED BY VIGOROUS UPR DVGC IN RRQ OF H3 JET MAX PROGGED TO LIFT
WITH SHRTWV INTO NW ONTARIO. THE SHRA/TS WL SHIFT E WITH
ACCOMPANYING LO PRES TROF WITH SOME ACCELERATION AS COLD POOL
GENERATED BY THE CNVCTN SPREADS TO THE E. DRYING ALF OVER THE W WL
THEN SPREAD TO THE E AND DIMINISH THE SHRA/TS THREAT W-E OVERNGT.
PCPN CHCS WL LIKELY LINGER THRU 12Z OVER THE FAR E...BUT THE TS
SHOULD WEAKEN WITH LOSS OF DIURNAL HEATING. EXPECT AREAS OF FOG TO
DVLP UNDER THE UPR LVL DRYING WITH VERY MOIST AIR LINGERING AT THE
SFC.

ON SAT...RISING HGTS/DNVA/UPR CNVGC/LARGE SCALE QVECTOR DVGC IN THE
WAKE OF DEPARTING SHRTWV WL DOMINATE THE UPR GRT LKS. MAINTAINED
SOME CHC POPS OVER THE E IN THE MRNG...OTRW TRENDED DRY FOR THE SAT
FCST. ONE EXCEPTION WAS IN THE AFTN OVER THE E WHERE CONVERGENCE OF
LK BREEZES MIGHT BE ENUF TO BREAK CAP SHOWN ON FCST SDNGS ENHANCED
BY LARGER SCALE NEGATIVE DYNAMICS. ALSO BROUGHT BACK IN A CHC OF
SHRA/TS LATE OVER THE W WITH SHRTWV NOW DIGGING THRU THE ROCKIES
FCST TO APRCH LATER IN THE DAY WITH SOME VIGOROUS UPR DVGC
ASSOCIATED WITH ACCOMPANYING JET STREAK. MIXING TO H8 ON FCST SDNGS
SUGS HI TEMPS WL TOP OUT ON THE HI END OF AVBL GUIDANCE.

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

MAIN IMPACT DURING THIS FORECAST PERIOD IS A BROAD UPPER LEVEL TROUGH
OVER NORTH-CENTRAL CANADA...INCLUDING HUDSON BAY...WHICH LINGERS INTO
MONDAY. WITH THE EXCEPTION OF EARLY ON IN THE FORECAST PERIOD...UPPER
MICHIGAN WILL BE IN THE SOUTHERN FRINGE OF THE EFFECTS OF THIS
TROUGH.

SATURDAY NIGHT THROUGH MONDAY...A FAIRLY STRONG S/W IS PROGGED TO
MOVE THROUGH UPPER MICHIGAN ON SATURDAY NIGHT. THIS FEATURE IS
ACCOMPANIED BY STRONG 500MB HEIGHT FALLS ON THE ORDER OF 8-10DM. AS
IS TYPICALLY THE CASE OVERALL MOISTURE ISN/T THAT IMPRESSIVE WITH THE
BULK OF IT FOCUSED MORE OVER THE ARROWHEAD OF MN AND NORTH OF LAKE
SUPERIOR. SO WITH THESE POSITIVES AND NEGATIVES IN MIND...KEPT CHANCE
PROBABILITY OF PRECIPITATION GOING...BUT DIDN/T INCREASE THE
POTENTIAL ABOVE 30 GIVEN MEAGER MOISTURE PROFILES AND GIVEN FRONTAL
PASSAGE IS OVERNIGHT. FOR NOW KEPT SLIGHT CHANCE PROBABILITIES IN
THROUGH MONDAY AS OUR COUNTY WARNING AREA REMAINS ON THE SOUTHERN
PERIPHERY OF THE UPPER LEVEL TROUGH. PROBABLY COULD HAVE WENT DRY FOR
SUNDAY AS POST FRONTAL SUBSIDENCE/DRYING SHOULD LIMIT SHOWER ACTIVITY
DURING THE DAY. HOWEVER MODEL GUIDANCE DIFFERS W.R.T TIMING OF WRAP
AROUND S/W ENERGY/MOISTURE INTO THE CWA POST FRONTAL. FEEL NEXT SHIFT
MAY BE ABLE TO PULL POPS FOR SUNDAY IF TIMING OF NEXT MODEL S/W
ENERGY COMES INTO BETTER ALIGNMENT.

MONDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE RIDGING BEGINS TO BUILD
IN MONDAY NIGHT AS THE CANADIAN UPPER LEVEL LOW LIFTS NORTH AND
HEIGHTS RISE OVER UPPER MICHIGAN. WENT WITH A DRY FORECAST DURING
THIS TIME AS LARGE SCALE SUBSIDENCE/ANTICYCLONIC FLOW WILL KEEP
PRECIPITATION AT BAY.

TUESDAY NIGHT THROUGH FRIDAY...GUIDANCE CONTINUES TO HINT AT A
FRONTAL PASSAGE LATE TUESDAY NIGHT INTO WEDNESDAY AND OPTED TO
MAINTAIN GOING RAIN CHANCES DURING THAT TIME. BEHIND THIS
FRONT...HIGH PRESSURE BECOMES RE-ESTABLISHED...THIS TIME WITH THE
HIGH DIRECTLY OVERHEAD...POSSIBLY LEADING TO SOME COOL NIGHTS FOR
LATER IN THE WORK WEEK.

TEMPERATURES/HUMIDITY...THE S/W PROGGED TO MOVE THROUGH SATURDAY
NIGHT WILL MARK THE END OF THE HOT/HUMID WEATHER...ALLOWING DEW
POINTS TO FALL INTO THE UPPER 40S AND LOW 50S BY MONDAY. THE OVERALL
AIRMASS IS ON THE COOL SIDE WITH 850MB TEMPERATURES HOVERING AROUND
10C...COMPARED TO THE 17-18C AIRMASS TEMPERATURES WE'VE BEEN SEEING
LATELY.

&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

EXCEPT FOR SOME LINGERING LO CLDS AT SAW EARLY IN THE FCST PD...
EXPECT DAYTIME HEATING TO RESULT IN VFR CONDITIONS THIS AFTN AT BOTH
SITES. THE APRCH OF A STRONGER DISTURBANCE NOW IN THE PLAINS WL
GENERATE MORE SHRA/TS OVER WRN UPR MI BY LATE AFTN. THESE SHRA/TS WL
MIGRATE TO THE NE AND IMPACT BOTH CMX/SAW LATE TDAY AND THE FIRST
HALF OF TNGT. HEAVY RA AND GUSTY WINDS WITH IFR CONDITIONS AT LEAST
AT TIMES ARE LIKELY. TRIED TO PINPOINT THE MOST LIKELY WINDOW FOR
THE MORE SGNFT TS...BUT THERE IS STILL UNCERTAINTY. IN THE WAKE OF
THE LO PRES TROF ACCOMPANYING THE PASSAGE OF THE UPR DISTURBANCE...A
W WIND WL DVLP AND BRING DRIER AIR ALF. SINCE THE LLVLS WL REMAIN
QUITE MOIST...FOG/IFR CONDITIONS ARE LIKELY INTO SAT MRNG BEFORE
DAYTIME MIXING GRDLY BRINGS CONDITIONS TO VFR. THE LOWEST VSBY/CIG
AND STRONGER W WINDS WL OCCUR AT THE MORE EXPOSED CMX LOCATION.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FCST ISSUANCE/...

EXPECT S WINDS UP TO 30 KTS THIS EVNG IN ADVANCE OF AN INCOMING LO
PRES TROF OVER PORTIONS OF LK SUP... ESPECIALLY THE CNTRL WHERE THIS
FLOW IS ACCENTUATED FM THE TIP OF THE KEWEENAW TO ISLE ROYALE. THERE
WL BE A WSHFT TO THE W FOLLOWING THE PASSAGE OF THIS FEATURE LATE
TNGT...BUT THE WINDS WL DIMINISH WITH WEAKENING PRES GRADIENT.
ABUNDANT LLVL MSTR AND SOME HVY RA WL RESULT IN PTCHY FOG THRU SAT
MRNG UNTIL SOMEWHAT DRIER AIR ARRIVES ON SAT AFTN. A STRONGER COLD
FNT WL PASS SAT NGT/SUN MRNG...WITH INCRSG WNW WINDS TO 25 TO 30 KTS
ON SUN INTO TUE UNDER THE SHARPER PRES GRADIENT IN ITS WAKE. WINDS
LATER IN THE FCST PD WL DIMINISH WITH THE APRCH OF A HI PRES RDG.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS/SHORT TERM...KC
LONG TERM...PEARSON
AVIATION/MARINE...KC
Hazardous weather outlook, Aug 13, 2:13 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
413 PM EDT FRI AUG 13 2010

MIZ001>007-009>014-084-085-141200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
413 PM EDT FRI AUG 13 2010 /313 PM CDT FRI AUG 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST THIS EVENING.
SOME THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL. THUNDERSTORMS OVER THE
WEST HALF OF UPPER MICHIGAN MAY PRODUCE WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY OVER THE EAST HALF OF UPPER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

HEAVY RAINFALL AND STRONG WIND REPORTS ARE APPRECIATED.

LSZ162-240>251-263>267-141200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
413 PM EDT FRI AUG 13 2010 /313 PM CDT FRI AUG 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS ALL OF LAKE SUPERIOR. GUSTY WINDS
AND LOCALLY HIGHER WAVES ARE POSSIBLE WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY OVER FAR WESTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF STRONG WINDS WOULD BE APPRECIATED.

LMZ221-248-250-141200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
413 PM EDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. GUSTY WINDS AND LOCALLY HIGHER
WAVES ARE POSSIBLE WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF STRONG WINDS WOULD BE APPRECIATED.

PEARSON

The radar

The Marquette radar (KMQT), 182 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
August 13, 4:38 PM CST to 4:40 PM CST
Where
Gogebic County, 7.53 mi SW of Dunham
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.313, -89.904

A tree fell down on Chaney Lake Road.

Thunderstorm Wind, Gogebic

When
August 13, 6:20 PM CST to 6:22 PM CST
Where
Gogebic County, 1.48 mi SE of Ironwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.453, -90.152

A tree was blown down on power lines.

Thunderstorm Wind, Gogebic

When
August 13, 6:47 PM CST to 6:52 PM CST
Where
Gogebic County, 0.68 mi W of Wakefield to 2.92 mi E of Marenisco
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.468, -89.934

Multiple trees were blown down on Highway US-2 between Wakefield and Marenisco.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258652, 258645, 258664.